Texas, 2021

Hail in Texas, June 1, 2021

June 1, 2021 · NWS MAF · 2 events in 1 county or zone

There was an upper level trough that was impacting West Texas. Modest instability and wind shear were across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper level trough that was impacting West Texas. Modest instability and wind shear were across the area. These conditions allowed for thunderstorms with hail to develop in the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 4:17 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 1, 4:17 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
517 PM CDT Tue Jun 1 2021

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

MVFR cigs look to redevelop KMAF/KHOB overnight. Otherwise, VFR
conditions will prevail in light/variable winds. Forecast
soundings develop a widespread cu field Wed afternoon, w/bases ~
4.5 kft AGL.

&&

.PREV DISCUSSION... /issued 243 PM CDT Tue Jun 1 2021/

DISCUSSION...
Models are showing quite a bit less instability today across the
Permian Basin and thus lower rain chances. This is reflected in a
quite radar so far today. Instability is higher west of the Pecos
River and combined with decent shear could allow for a few severe
thunderstorms later this afternoon...if they can form. Below
normal surface temperatures and the lack of a triggering mechanism
will limit convective development this afternoon so the severe
threat is conditional.

Tomorrow could be more active as surface temperatures rebound some
and a weak upper disturbance moves across the CWA. Unfortunately
models are in poor disagreement on the amount and location for
rainfall amounts so have placed moderate PoPs at most locations.
Instability will be higher so there will be a severe threat across
all West Texas and southeastern New Mexico.

The end of the week will see high pressure over the western U.S.
building east over the northern Rockies. This will capture the
southern portion of a departing trough, pulling it back west into
a cutoff low that will be quasi-stationary over west-central
Texas. Lower heights aloft and lift associated with this feature
will keep at least a slight chance for rain in the forecast
through Saturday with the best chances in the late afternoon and
evening. With no surface features to focus convective development,
storms should be isolated to widely scattered. The low will also
keep temperatures well below normal with highs mostly in the 80s
to low 90s or about 10 degrees below average. Quite the pleasant
start to June.

Temperatures warm early next week when the low finally ejects to
the northeast and another low digs into the West Coast bringing
a downsloping southwesterly flow. This will likely cause a dryline
to develop with hotter and drier air in the western counties and
cooler air with southeast winds in the eastern counties.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  80  61  80 /  30  30  30  20
Carlsbad                       61  85  60  83 /  20  40  40  40
Dryden                         66  85  65  81 /  40  40  40  40
Fort Stockton                  63  85  62  83 /  20  40  30  40
Guadalupe Pass                 59  81  59  79 /  30  50  30  40
Hobbs                          59  81  59  80 /  30  40  40  30
Marfa                          53  83  52  80 /  40  50  40  60
Midland Intl Airport           61  84  61  81 /  30  30  30  30
Odessa                         61  83  62  81 /  30  30  30  30
Wink                           63  88  63  85 /  20  40  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/87/44
Hazardous weather outlook, Jun 1, 12:33 PM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
133 PM CDT Tue Jun 1 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
133 PM CDT Tue Jun 1 2021 /1233 PM MDT Tue Jun 1 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe storms this afternoon and
into the overnight, a few storms may produce hail, strong winds,
heavy rain and may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe storms Wednesday, capable of
producing hail, strong winds, frequent lightning, and brief heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 1, 5:05 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
605 PM CDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
05/31/2021                   ECTOR              TX   SOCIAL MEDIA

            SOCIAL MEDIA REPORTS OF FLASH FLOODING ACROSS PORTIONS OF
            ODESSA. PICTURES OF WATER UP TO THE TOP STEPS OF HOME
            PORCHES ON HANCOCK AVE.

0100 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
05/31/2021                   ECTOR              TX   SOCIAL MEDIA

            PICTURES OF FLOODING ACROSS THE INTERSECTION OF FLORENCE
            AND MUSKINGUM AVE. WATER WAS HIGH ENOUGH TO MOVE A
            DUMPSTER INTO THE MIDDLE OF THE INTERSECTION.

0100 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
05/31/2021                   ECTOR              TX   SOCIAL MEDIA

            VIDEO OF A CAR FLOATING DOWN TOM GREEN AVE WITH WATER
            SEVERAL FEET DEEP ACROSS THE RESIDENTIAL AREA.

0100 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
05/31/2021                   ECTOR              TX   SOCIAL MEDIA

            PICTURES OF WATER UP TO THE SIDE OF CARS AND TRUCKS ALONG
            WALNUT ST. A FEW VEHICLES SUBMERGED UP TO THE HOOD OF
            CARS. WATER AT LEAST 2-3 FEET DEEP.

0215 PM     FLASH FLOOD      8 NNW COLORADO CITY     32.51N 100.91W
05/31/2021                   Mitchell           TX   TRAINED SPOTTER

            PICTURES AND VIDEO FROM A SPOTTER OF FLASH FLOODING
            ONGOING ALONG THE COLORADO RIVER NNW OF COLORADO CITY.
            WATER SEVERAL FEET DEEP, FLOWING QUICKLY. WATER WELL OVER
            THE BANKS.

0145 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
05/31/2021                   ECTOR              TX   EMERGENCY MNGR

            AS MANY AS 27 SWIFT WATER RESCUES WERE MADE ACROSS ODESSA
            DUE TO PROLIFIC FLOODING OVER THE AREA. SEVERAL PICTURES
            OF ABANDONED CARS ENGULFED IN THE FLOOD WATERS.

&&

SCOTT.KLEEBAUER
Special weather statement, Jun 1, 5:35 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
635 PM CDT Tue Jun 1 2021

TXZ045-020015-
Gaines TX-
635 PM CDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 715
PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Seminole, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seminole, Gaines County Airport and Paynes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3282 10237 3261 10251 3252 10273 3267 10296
      3283 10285
TIME...MOT...LOC 2335Z 295DEG 14KT 3273 10282

87
Special weather statement, Jun 1, 6:18 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
718 PM CDT Tue Jun 1 2021

TXZ045-050-020100-
Andrews TX-Gaines TX-
718 PM CDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREWS AND SOUTH
CENTRAL GAINES COUNTIES UNTIL 800 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gaines County Airport, or 8 miles southwest of Seminole, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seminole, Gaines County Airport and Florey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3265 10284 3271 10266 3246 10245 3238 10288
TIME...MOT...LOC 0018Z 335DEG 10KT 3262 10275

87
Special weather statement, Jun 1, 6:31 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
731 PM CDT Tue Jun 1 2021

TXZ275-276-281-020130-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
731 PM CDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 830 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Marfa, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Presidio County.

LAT...LON 3017 10417 3004 10389 3003 10389 3002 10391
      2999 10390 3001 10387 3000 10386 3001 10385
      2999 10380 2998 10380 2978 10401 3001 10434
TIME...MOT...LOC 0031Z 306DEG 15KT 3001 10416

87

The radar

The Midland/Odessa radar (KMAF), 54 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Andrews

When
June 1, 7:36 PM CST to 7:41 PM CST
Where
Andrews County, 2 mi NE of Andrews
Measured
1.75 in hail
Reported by
Public
Coordinates
32.340, -102.526

Hail, Andrews

When
June 1, 7:37 PM CST to 7:42 PM CST
Where
Andrews County, 1 mi NNW of Andrews
Measured
1.25 in hail
Reported by
Public
Coordinates
32.333, -102.557

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964336, 964337.